Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Riverton, WY

July 1, 2019Big Horn County, Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 1, 2019, 3:05 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 3:05 PM MDT (21:05 UTC)
Expired
Jul 1, 2019, 3:45 PM MDT
In force
40 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Horn County, WY, Park County, WY

The radar

The Billings radar (KBLX), 114 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS55 KRIW 012105
SVRRIW
WYC003-029-012145-
/O.NEW.KRIW.SV.W.0021.190701T2105Z-190701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
305 PM MDT Mon Jul 1 2019

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Big Horn County in central Wyoming...
  Northeastern Park County in central Wyoming...

* Until 345 PM MDT.

* At 305 PM MDT, a severe thunderstorm was located near Powell,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Powell around 315 PM MDT.
  Garland around 330 PM MDT.
  Deaver around 335 PM MDT.
  Cowley and Byron around 345 PM MDT.

Other locations impacted by this severe thunderstorm include Park
County Fairgrounds, Cowley North Big Horn County Airport and Powell
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4481 10903 4495 10898 4497 10838 4464 10840
TIME...MOT...LOC 2105Z 274DEG 15KT 4484 10879 

HAIL...1.00IN
WIND...60MPH
 
$$

Hulme
2 follow-up statements
017 
WWUS55 KRIW 012131
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
331 PM MDT Mon Jul 1 2019

WYC003-029-012145-
/O.CON.KRIW.SV.W.0021.000000T0000Z-190701T2145Z/
Big Horn-Park-
331 PM MDT Mon Jul 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN BIG HORN AND NORTHEASTERN PARK COUNTIES...

At 329 PM MDT, a severe thunderstorm was located near Garland, which
is 7 miles northeast of Powell, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Deaver around 335 PM MDT.
  Cowley and Byron around 345 PM MDT.

Other locations impacted by this severe thunderstorm include Cowley
North Big Horn County Airport and Powell Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

&&

LAT...LON 4483 10895 4496 10880 4497 10838 4464 10840
TIME...MOT...LOC 2129Z 274DEG 15KT 4483 10865 

HAIL...1.00IN
WIND...60MPH
 
$$

Hulme
602 
WWUS55 KRIW 012138
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
338 PM MDT Mon Jul 1 2019

WYC003-029-012148-
/O.EXP.KRIW.SV.W.0021.000000T0000Z-190701T2145Z/
Big Horn-Park-
338 PM MDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4483 10895 4496 10880 4497 10838 4464 10840
TIME...MOT...LOC 2138Z 274DEG 15KT 4483 10864 

$$

Hulme

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:01 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 12:01 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1201 PM MDT Mon Jul 1 2019

.SHORT TERM...Today and tonight

Clearing skies are quickly spreading eastward this morning. Low
clouds have also developed over portions of Natrona County. Fog
will become a possibility in this and other areas where
precipitation fell Sunday. The unseasonably high dewpoints will
also aid in this formation. Otherwise, skies will become clear
across the area late this morning. This will allow for isolated to
scattered showers to develop over the northwestern mountains,
spreading eastward across mainly northern portions through the
afternoon. An isolated embedded thunderstorm will be possible
during this time. These showers will end by sunset this evening.
Winds will also be light across much of the area today, with gusty
winds up to 25 mph occurring in the higher elevations of the
western mountains.

.LONG TERM...Tuesday through Sunday

Several shortwaves embedded within the near-zonal flow this week
will bring continued chances of showers and thunderstorms during the
afternoons. The best coverage still looks to be northern Wyoming and
over higher elevations, with southern Wyoming staying mostly dry
through the period. This will not help mitigate fire concerns across
southern Wyoming, as elevated fire conditions could return across
those areas by midweek as RHs drop back into the teens. Afternoon
temperatures will remain warm throughout the week. By Friday models
suggest that the low sitting to our northwest will finally lift
across Montana. Gusty winds are likely towards the end of the week
as the pressure gradient tightens in response to the lifting low. By
the weekend temperatures should warm slightly as stronger ridging
sets in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1154 AM MDT Mon Jul 1 2019

Afternoon thunderstorms are beginning to fire on the higher
elevations of the Absarokas and the Wyoming range. Expect these
storms to moves east during the afternoon, and will likely
approach most airports east of the divide. Some storms may produce
variably gusty winds through the afternoon. Storms will decrease
after sunset, with mostly clear skies and lighter winds overnight.

&&

.FIRE WEATHER...

Isolated to scattered showers will develop over the western
mountains this afternoon, spreading eastward across the northern
zones. Isolated thunderstorms will also be possible. This activity
will end before sunset this evening. Otherwise, winds will be
light with gusts up to 25 mph occurring in the higher elevations
of the western zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 1, 3:02 AM MDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MDT Mon Jul 1 2019

WYZ001>020-022>030-020915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MDT Mon Jul 1 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms over northern and northwestern
portions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...Afternoon and evening thunderstorms,
especially across the northern and northwestern portions. It will
be driest across southwest Wyoming.

Tuesday through Thursday...Elevated fire conditions possible over
southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 1, 1:50 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             THERMOPOLIS             43.65N 108.21W
07/01/2019  E2.00 INCH       HOT SPRINGS        WY   PARK/FOREST SRVC

            2 INCH HAIL REPORTED AT HOT SPRINGS STATE PARK.

&&

CJONES
Special weather statement, Jul 1, 1:51 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT Mon Jul 1 2019

WYZ014-025-012015-
Wind River Mountains West-Upper Green River Basin Foothills-
151 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE COUNTY UNTIL 215
PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pinedale, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Half Moon Lake around 210 PM MDT.
  Boulder Lake around 215 PM MDT.

Other locations impacted by this storm include Boulder Lake
Campground and Fremont Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Fremont Lake or Half Moon Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4282 10990 4295 10992 4301 10963 4278 10961
TIME...MOT...LOC 1951Z 269DEG 18KT 4288 10986

McDonald
Special weather statement, Jul 1, 2:01 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
201 PM MDT Mon Jul 1 2019

WYZ026-012030-
Upper Green River Basin-
201 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUBLETTE COUNTY
UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Marbleton, which is 7 miles east of Big Piney,
moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Sublette County.

LAT...LON 4241 11006 4259 11007 4263 10971 4239 10969
TIME...MOT...LOC 2001Z 266DEG 11KT 4251 10997

Straub
Special weather statement, Jul 1, 2:03 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
203 PM MDT Mon Jul 1 2019

WYZ016-017-012030-
Wind River Basin-Upper Wind River Basin-
203 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 230
PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bull Lake, which is 18 miles northwest of Fort Washakie, moving east
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bull Lake around 210 PM MDT.
  Diversion Dam Rest Area around 220 PM MDT.

LAT...LON 4317 10923 4319 10920 4319 10917 4323 10919
      4321 10919 4321 10921 4322 10921 4334 10918
      4332 10877 4306 10884 4315 10917 4316 10919
      4316 10923
TIME...MOT...LOC 2003Z 281DEG 15KT 4324 10911

Straub
Special weather statement, Jul 1, 2:12 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
212 PM MDT Mon Jul 1 2019

WYZ011-020-012045-
Southeast Johnson County-Natrona County Lower Elevations-
212 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Linch, which is 31 miles southwest of Wright,
moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Johnson and northeastern Natrona Counties.

This includes Interstate 25 between mile markers 228 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10608 4338 10607 4342 10644 4351 10640
      4360 10616 4360 10602 4350 10602
TIME...MOT...LOC 2012Z 278DEG 19KT 4351 10603

Hulme
Special weather statement, Jul 1, 2:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
249 PM MDT Mon Jul 1 2019

WYZ006-008-009-012115-
Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn
Mountains West-
249 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EAST
CENTRAL WASHAKIE COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Trails, which is 16 miles south of Ten Sleep, moving east at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Big Trails around 305 PM MDT.

LAT...LON 4377 10753 4387 10751 4390 10699 4363 10703
TIME...MOT...LOC 2049Z 275DEG 15KT 4380 10740

Hulme

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:06 PM MDTSpecial Weather StatementRIWJohnson84 min
Jul 1, 5:09 AM MDTSpecial Weather StatementRIW36 min
Jul 1, 5:41 AM MDTSpecial Weather StatementRIW34 min
Jul 1, 6:11 AM MDTSpecial Weather StatementRIW34 min
Jul 1, 6:40 AM MDTSpecial Weather StatementRIWPark35 min
Jul 1, 7:15 AM MDTSpecial Weather StatementRIWTeton30 min
Jul 1, 9:13 AM MDTSpecial Weather StatementRIWPark32 min
Jul 1, 11:53 AM MDTSpecial Weather StatementRIW22 min
Jul 1, 12:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Jul 1, 12:33 PM MDTSpecial Weather StatementRIWFremont27 min
Jul 1, 12:51 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 1, 12:55 PM MDTSevere Thunderstorm WarningRIWHot Springs50 min
Jul 1, 1:06 PM MDTSevere Thunderstorm WarningRIWFremont39 min
Jul 1, 1:11 PM MDTTornado WarningRIWHot Springs34 min
Jul 1, 1:22 PM MDTSpecial Weather StatementRIWSublette23 min
Jul 1, 1:28 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona47 min
Jul 1, 1:41 PM MDTTornado WarningRIWHot Springs34 min
Jul 1, 1:42 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs16 min
Jul 1, 1:51 PM MDTSpecial Weather StatementRIWSublette24 min
Jul 1, 1:57 PM MDTSevere Thunderstorm WarningRIWSublette35 min
Jul 1, 2:01 PM MDTSpecial Weather StatementRIWSublette29 min
Jul 1, 2:03 PM MDTSpecial Weather StatementRIWFremont27 min
Jul 1, 2:06 PM MDTSevere Thunderstorm WarningRIWHot Springs39 min
Jul 1, 2:11 PM MDTSevere Thunderstorm WarningRIWFremont19 min
Jul 1, 2:12 PM MDTSpecial Weather StatementRIW33 min
Jul 1, 2:32 PM MDTSevere Thunderstorm WarningRIWFremont43 min
Jul 1, 2:44 PM MDTSevere Thunderstorm WarningRIWHot Springs, Natrona, Washakie46 min
Jul 1, 2:49 PM MDTSpecial Weather StatementRIWWashakie26 min
Jul 1, 3:08 PM MDTSevere Thunderstorm WarningRIWFremont52 min
Jul 1, 3:26 PM MDTSpecial Weather StatementRIW34 min
Jul 1, 3:42 PM MDTSpecial Weather StatementRIWBig Horn33 min
Jul 1, 3:45 PM MDTSpecial Weather StatementRIWJohnson30 min
Jul 1, 3:48 PM MDTSevere Thunderstorm WarningRIWFremont42 min
Jul 1, 3:50 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona40 min
Jul 1, 4:27 PM MDTSpecial Weather StatementRIW33 min
Jul 1, 5:41 PM MDTSpecial Weather StatementRIWNatrona49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.